Setting: Latvia has one of the highest rates of multidrug-resistant tuberculosis (MDR-TB) globally. Clinical management of MDR-TB requires lengthy multidrug regimens that often cause adverse events.
Design: We retrospectively reviewed records of patients who began MDR-TB treatment between 2000 and 2004. Treatment-related adverse events and factors associated with experiencing adverse events were evaluated. We also examined the frequency of and reasons for changing drug regimens.
Results: Among 1027 cases, 807 (79%) experienced at least one adverse event, with a median of three events per case. The most commonly reported events were nausea (58%), vomiting (39%) and abdominal pain (24%). More serious events, such as psychiatric episodes (13%), hepatitis (9%) and renal failure (4%), were relatively frequent. A change in drug dose due to an adverse event occurred in 201 (20%) cases, while 661 (64%) had at least one drug discontinued temporarily or permanently. Being older, female, having bilateral lung cavities and a greater number of TB symptoms at baseline were associated with an increased number of events.
Conclusion: Adverse events were prevalent among MDR-TB cases treated in Latvia, with over two thirds requiring discontinuation of at least one drug. MDR-TB patients who are female, older or have severe TB disease should be closely monitored for treatment-related adverse events.